Wyoming, 2005

Damaging Wind in Wyoming, August 9, 2005

August 9, 2005 · NWS RIW · 1 event in 1 county or zone

Law enforcement reported a power line knocked down by intense thunderstorm winds in the community of Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Law enforcement reported a power line knocked down by intense thunderstorm winds in the community of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 9, 1:35 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 1:35 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT TUE AUG 9 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY...
WEAK CONVECTION FIRING THIS AFTERNOON...WITH A FEW DECENT STORM
CELLS OVER YNP.  THIS AS THE MONSOONAL SOUTHWEST MOIST FLOW
CONTINUES OVER THE FORECAST AREA...AS WELL AS A WAVE MOVING ACROSS
SOUTHERN MONTANA AND NORTHERN WYOMING. ANOTHER OVER OREGON AND
NORTHERN CALIFORNIA WILL MOVE ACROSS THE CWA THIS EVENING AND
THE EARLY MORNING HOURS.  THIS WILL HELP KEEP THE CHANCE OF STORMS
GOING THROUGH THE NIGHT...ESPECIALLY ACROSS THE NORTH.  SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER JOHNSON
COUNTY...BIGHORNS AND NORTHERN BIG HORN BASIN.  LIS TO -4 AND CAPES
TO 1200 J/KG.  ASSOCIATED COLD FRONT WILL MOVE THROUGH BEHIND
THE MAIN WAVES PASSAGE AFTER MIDNIGHT...SHIFTING THE WIND TO THE
NORTHWEST TO NORTHEAST.  WEAK WAVE BEHIND THE CALIFORNIA WAVE MOVES
ACROSS THE AREA WEDNESDAY AFTERNOON.  WILL KEEP UP TO LOW SCT POPS
GOING WITH MONSOON MOISTURE STILL AROUND. DRIER AIR MOVES IN FOR
THURSDAY AS MONSOON MOISTURE BEGINS TO GET SHUNTED SOUTH FROM A
LARGE TROUGH DRIVING SOUTH OUT OF CENTRAL CANADA.  STILL EXPECT TO
SEE SOME ISOLATED ACTIVITY. THIS TROUGH AXIS MOVES INTO NORTHERN
MONTANA FRIDAY MORNING...MOVING SLOWLY SOUTH DURING THE DAY FRIDAY.
COLD FRONT MOVES INTO NORTHERN WYOMING FRIDAY MORNING AFTER 12Z...AND
INTO THE SOUTH FRIDAY EVENING.  FOR NOW WILL KEEP LOW SCT POPS IN THE
NORTH AND CENTRAL WITH FRONT MOVING THROUGH...THOUGH WILL LIKELY
STABILIZE QUICKLY BEHIND THE FRONT KILLING THE CHANCE FOR STORMS.
LATER SHIFTS WILL NEED TO ADJUST TIMING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
MEDIUM RANGE GUIDANCE AND ENSEMBLES IN OVERALL GOOD AGREEMENT THIS
FORECAST PERIOD. OMEGA BLOCKING PATTERN FORECAST TO DEVELOP ACROSS
THE EASTERN PACIFIC WITH WYOMING REMAINING JUST TO EAST OF TROUGH
AXIS. AS A RESULT...SURFACE FRONTAL BOUNDARY SHIFTS SOUTH ACROSS
NORTHERN AND CENTRAL SECTIONS OF THE AREA FRIDAY NIGHT AND MEANDER
ACROSS THE REGION THROUGH MUCH OF THE EXTENDED. THIS SHOULD HELP TO
POOL SOME INSTABILITY ACROSS THE REGION AS A SERIES OF UPPER LEVEL
IMPULSES RIDE THE SOUTHWEST FLOW ALOFT. HAVE THEREFORE MAINTAINED AT
LEAST A SLIGHT RISK OF A STORM EACH DAY. ALTHOUGH ENHANCED STORM
POTENTIAL WITH FRONTAL PUSH FRIDAY INTO SATURDAY FOR AREAS EAST OF
THE DIVIDE. GOOD COLD AIR ADVECTION BEHIND THE BOUNDARY INTO THE
WEEKEND. HAVE LOWERED TEMPERATURES SEVERAL DEGREES OVER THE
WEEKEND...BUT MAY NEED TO BE LOWERED EVEN MORE IF CURRENT TRENDS
CONTINUE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...FREIDERS
Hazardous weather outlook, Aug 9, 1:09 AM MST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
209 AM MDT TUE AUG 9 2005

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
209 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MONSOONAL FLOW WILL INCREASE ACROSS THE AREA TODAY WITH INCREASING
COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS.  THE MAIN HAZARDS
EXPECTED FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING
AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
NORTHERN AND EASTERN WYOMING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MONSOONAL FLOW WILL CONTINUE ACROSS THE AREA THROUGH THURSDAY
WITH SIGNIFICANT COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS. THE
MAIN HAZARDS EXPECTED FROM THESE STORMS WILL BE DEADLY CLOUD TO
GROUND LIGHTNING AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL...STRONG WINDS AND HAIL
SIZE THIS AFTERNOON AND TONIGHT.

TEAM RIW

In the hours before

Local storm report, Aug 9, 4:55 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             10 N BUFFALO            44.49N 106.72W
08/09/2005  1.75 INCH        JOHNSON            WY   PUBLIC

            FORT PHIL KEARNY STATE HISTORICAL SITE EMPLOYEE REPORTED
            GOLF BALL SIZE HAIL

&&

CBAKER

The radar

The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
August 9, 6:21 PM MST to 6:31 PM MST
Where
Johnson County, Buffalo Arpt
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
44.367, -106.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470941.